Hail, Kiowa
- When
- April 16, 1:02 PM CST
- Where
- Kiowa County, 4.18 mi S of Mullinville
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 37.520, -99.470
Most of the hail was pea sized and it covered the ground.
A large upper level low moved slowly towards the area aiding ascent for a large area of showers and thunderstorms. Initiation was early in the afternoon.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
A large upper level low moved slowly towards the area aiding ascent for a large area of showers and thunderstorms. Initiation was early in the afternoon.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Apr 16, 12:21 PM CST, 41 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 121 PM CDT THU APR 16 2015 ...UPDATED SHORT TERM SECTION... .SHORT TERM...(THIS EVENING THROUGH FRIDAY) ISSUED AT 120 PM CDT THU APR 16 2015 IN THE SHORT TERM, A FEW (2-3) ROUNDS OF CONVECTION ARE ANTICIPATED THROUGH HE NEXT 24 TO 36 HOURS OR SO AS A LARGE UPPER LOW MOVES TOWARD THE REGION WITH FORCING FOR ASCENT, AND PERSISTENT MID LEVEL MOISTURE ADVECTION TO MAINTAIN INSTABILITY FOR A PROLONGED PERIOD. THE FIRST ROUNDS ARE EXPECTED ALREADY EARLY THIS AFTERNOON AS THE NESTED 4 KM NAM AND HRRR MODELS HAVE GENERALLY AGREED ON CONVECTIVE INITIATION BETWEEN AROUND 2 AND 4 PM, AND RAPIDLY DEVELOPING INTO A MULTICELLULAR LINE AFTER AN HOUR OR SO OF SLOWER GROWING DISCREET CELLS. THE INITIAL ROTATING STORMS GENERALLY WEST OF HIGHWAY 83 SHOULD BE CAPABLE OF PRODUCING HAIL LARGER THAN GOLFBALLS AND DAMAGING WIND BEFORE THE STORMS BECOME MORE CLUSTERED OR LINEAR, PRESENTING A SLIGHTLY SMALLER HAIL THREAT AND STILL DAMAGING WIND THREAT THROUGH THE HIGHWAY 283 AND 183 CORRIDORS INTO THE EARLY EVENING HOURS. THESE MODEL SOLUTIONS COULD BE INTERFERED WITH BY THE EXTENSIVE STRATUS ACROSS THE AREA REDUCING THE SEVERE THREAT. ANOTHER ROUND OF THUNDERSTORMS WILL PROBABLY OCCUR LATE TONIGHT INTO THE OVERNIGHT AND POSSIBLY STILL ONGOING EARLY FRIDAY MORNING, WITH A CONTINUED HAIL IF NOT AN ISOLATED WIND THREAT AS WELL, ALTHOUGH SOME BL STABILITY SHOULD HINDER THE WIND THREAT. THE DYNAMICS OF THE UPPER LOW WILL DRIVE A DRY SLOT THROUGH THE REGION OF FRIDAY, BUT NOT BEFORE LATE MORNING/EARLY AFTERNOON DESTABILIZATION CONTRIBUTES TO YET ANOTHER SEVERE EPISODE WITH AS GOOD OR BETTER CAPE AND SHEAR COMBINATIONS. TEMPERATURES WERE RAISED FOR FRIDAY MORNING, FOLLOWING THE NAM AND GFS, AS OVERNIGHT CONVECTION SHOULD LIMIT THE RADIATIONAL COOLING. ADDITIONALLY THE POPS WERE RAISED LOWERED FRIDAY MORNING AND INCREASED ALONG THE MOISTURE TRANSPORT AXIS INTO FRIDAY AFTERNOON WITH A MODEL CONSENSUS. .LONG TERM...(FRIDAY NIGHT THROUGH WEDNESDAY) ISSUED AT 1152 AM CDT THU APR 16 2015 FRIDAY NIGHT INTO SATURDAY WE WILL STILL BE DEALING WITH THE SLOW- MOVING UPPER LOW, BUT BY THIS TIME THE LOW WILL BE SEVERELY OCCLUDED WITH THE DRY INTRUSION WORKING IN FAST FROM THE SOUTHWEST. IN FACT, FRIDAY NIGHT LOOKS RATHER DRY NOW WITH THE SYNOPTIC DRY INTRUSION ACROSS MUCH OF KANSAS. WE HAVE REDUCED POPS AS A RESULT FRIDAY NIGHT. AS WE HEAD INTO SATURDAY, ANY DAYTIME HEATING WILL PROMOTE SHOWER AND ISOLATED THUNDERSTORM DEVELOPMENT AS THE CORE OF THE MID LEVEL CYCLONE WALLOWS SLOWLY EASTWARD INTO FAR WESTERN KANSAS. WE WILL MAINTAIN THE 20-40 POPS ACROSS MAINLY THE NORTHERN AND EASTERN ZONES WITH A DRY FORECAST ACROSS FAR SOUTHWEST KANSAS. WHAT IS LEFT OF THE LOW WILL FINALLY PULL AWAY SATURDAY NIGHT INTO EARLY SUNDAY WITH FAIRLY STRONG NORTH WINDS TO FOLLOW DURING THE DAY SUNDAY. WE COULD STILL SEE SOME WRAP-AROUND LIGHT PRECIPITATION IN THE WEAKENING MID LEVEL DEFORMATION AXIS, HENCE THE 20 TOP 30 POPS FOR MUCH OF THE AREA. LOOKING BEYOND THE WEEKEND, WE WILL ENTER A NORTHWEST FLOW PATTERN ON THE SOUTHWEST SIDE OF A LARGE-SCALE UPPER TROUGH ACROSS THE GREAT LAKES REGION. THE ATMOSPHERE WILL BE FAIRLY COOL EARLY NEXT WEEK AS A RESULT WITH LARGE SCALE HIGH PRESSURE AT THE SURFACE. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON) ISSUED AT 112 PM CDT THU APR 16 2015 SEVERE STORMS ARE EXPECTED LATER THIS AFTERNOON AND EARLY EVENING, AND WILL BE ACCOUNTED FOR IN LOCAL TERMINALS. THE CONVECTION IS MODELED BY THE CONVECTIVE ALLOWING MODELS TO GO FAIRLY MULTICELLULAR, OR A BROKEN LINE WITH BOTH HAIL AND WIND THREAT EARLY INTO THE EVENING, BUT BEGINNING AS ISOLATED TO SCATTERED AS EARLY AS 20-22 UTC. && .PRELIMINARY POINT TEMPS/POPS... DDC 54 70 49 69 / 70 60 60 50 GCK 52 68 44 69 / 60 60 60 40 EHA 51 67 42 66 / 60 30 30 30 LBL 54 70 46 69 / 60 50 40 30 HYS 53 69 49 71 / 80 70 60 50 P28 56 71 54 72 / 70 60 60 50 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...RUSSELL LONG TERM...UMSCHEID AVIATION...RUSSELL
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 457 AM CDT THU APR 16 2015 KSZ030-031-043>046-061>066-074>081-084>090-171000- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 457 AM CDT THU APR 16 2015 ...SEVERE THUNDERSTORMS WITH HEAVY RAIN THIS AFTERNOON AND TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT. WEATHER HAZARDS EXPECTED... LIMITED TORNADO RISK. ELEVATED HAIL RISK. ELEVATED THUNDERSTORM WIND DAMAGE RISK. ELEVATED FLOODING RISK. SIGNIFICANT LIGHTNING RISK. LIMITED NON THUNDERSTORM WIND RISK. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. HAZARDS WEATHER RISK... FRIDAY... LIMITED FLOODING RISK. LIMITED SEVERE THUNDERSTORM RISK. ELEVATED FIRE WEATHER RISK. SATURDAY... ELEVATED SEVERE THUNDERSTORM RISK. SUNDAY... NO HAZARDS. MONDAY... NO HAZARDS. TUESDAY... NO HAZARDS. WEDNESDAY... LIMITED LIGHTNING RISK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AFTER 1 PM AND INTO TONIGHT FOR LARGE HAIL AND DAMAGING WIND ACROSS MUCH OF SOUTHWESTERN KANSAS. && FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 1230 PM CDT THU APR 16 2015 KSZ087-088-161815- MEADE KS-CLARK KS- 1230 PM CDT THU APR 16 2015 ...SIGNIFICANT WEATHER ADVISORY FOR CLARK AND EASTERN MEADE COUNTIES UNTIL 115 PM CDT... AT 1229 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 4 MILES EAST OF ACRES...MOVING NORTH AT 35 MPH. ANOTHER THUNDERSTORM WAS LOCATED 10 MILES SOUTHEAST OF MEADE...ALSO MOVING NORTH AT 35 MPH. NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... MEADE...ASHLAND...MINNEOLA...FOWLER...ENGLEWOOD...ACRES AND CLARK STATE LAKE. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 3701 10034 3746 10033 3746 9957 3700 9971 TIME...MOT...LOC 1729Z 191DEG 32KT 3710 9980 UMSCHEID
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 123 PM CDT THU APR 16 2015 KSZ078-080-088-089-161915- COMANCHE KS-KIOWA KS-FORD KS-CLARK KS- 123 PM CDT THU APR 16 2015 ...SIGNIFICANT WEATHER ADVISORY FOR CLARK...NORTHWESTERN COMANCHE... SOUTHEASTERN FORD AND WESTERN KIOWA COUNTIES UNTIL 215 PM CDT... AT 123 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES NORTHEAST OF CLARK STATE LAKE...MOVING NORTH AT 35 MPH. NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... ASHLAND...BUCKLIN...MULLINVILLE...FORD...BLOOM...ENGLEWOOD...SITKA... KINGSDOWN...ACRES AND CLARK STATE LAKE. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 3702 9958 3702 10005 3772 9981 3772 9931 TIME...MOT...LOC 1823Z 201DEG 31KT 3743 9966 UMSCHEID
The Dodge City radar (KDDC), 51 km away, was scanning. The volume nearest the first event began at 19:02 UTC.
9 hail, 2 heavy rain, 2 tornado. Local standard time, as filed.
Most of the hail was pea sized and it covered the ground.
Rainfall of 2.0 inches was observed. There was also pea sized hail.
Rainfall of 2.0 inches was observed.
The hail covered the ground and stripped leaves from trees. Most of the hail stones were pea to nickel sized. Also, 1.50 inches of rain fell at this location.
There was brief contact from this developing tornado.
This was an apparently weak tornado but it occurred in an area with nothing to damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2015Every state in 2015This day in weather historyThe tornado archive for Kansas, 2015Warnings in Kansas, April 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 575272, 575273, 575274, 575283, 575275, 575284, 575276, 575277, 575279, 575280, 579975, 579976, 575281.